Swollen body

I was diagnosed with GCA at the end of February. I'm now on 35mgr of preds butI am carrying so much fluid I find it hard to breath. My ankles and thighs no longer feel as if they belong to me and make walking very strange. My face is swollen as is my neck under my chin. I'm continually breathless particularly bad if I lie flat. My doctor thought I might have a heart condition but all test results negative and she now thinks it's the steroids. I don't see the rheumatologist for another month and am finding life very difficult to cope with. My concentration and ability to do anything is no longer. Is there anyone else that has the same symptoms?

22 Replies

oldestnewest
  • Are you sure it is entirely fluid? High dose pred does lead to weight gain and even that can make breathing problematic. Around your face and neck are usual places for pred-associated fat deposits and the neck fat contributes to obstructing your windpipe, especially when you lie down.

    However, a low salt diet and low carbs are both to be recommended when you are on pred - I am on a relatively low dose of pred and at home use no salt at all (except in my salad dressing herb mixture) and use few processed foods. If we eat out I immediately retain fluid around my ankles for the next couple of days. If we eat out a few days in a row, as when on holiday, I can gain 2 or 3 lbs just in fluid. Flying is as bad. I know Celtic on the forum recommends naturally diuretic foods such as asparagus, celery, ginger, parsley, cucumber and lemon are common one but if you have a google you will find suggestions of others.

    Has your GP not offered you a trial of a diuretic - though I didn't find it helped me? What I find does help my ankles is flight socks so that might be worth trying.

  • Thank you for replying. I'm sure you are right that the face and neck are probably fat. However the ankles and legs are definitely fluid. If I put on socks the fluid gathers above the sock top. I've tried wearing support tights but doesn't make any difference. I havn't had salt in my food for years and I don't buy processed foods. In fact my diet on the whole is very healthy, although initially on steroids I craved chocolate but I've now got that under control.

    I spoke with the doctor about duirectics but she wasn't keen as she said they may effect other things. I just feel frustrated as I know I need to stay as fit as possible and yet walking is just not comfortable. But, I will try your suggestion of diuretic foods.

  • If you're unlucky enough to experience such swelling with GCA and Prednisolone, I do so sympathise as I know it can be so uncomfortable. My face was so swollen in the early days that I didn't recognise the person in the mirror. However, although my neck was swollen and especially around the upper back of my neck and shoulders, I didn't experience the breathlessness you describe when lying flat. Thankfully, your Dr has ruled out anything too serious. In spite of a no-added salt diet like you, my knees, ankles and feet were also swollen from the fluid retention. All this will improve as you reduce from the high doses but meanwhile do try including all the diuretic foods that you can come across, including those that PMRpro has recommended - not a cure but definitely helps.

  • Thank you Celtic for your reply. At least I know I'm not the only one and that helps. I guess I'm just going to have to be patient, not my strong point! But will definitely try the diuretic foods.

  • If it wasn't clear - I did have problems too but it is much better. Something else I found helped my legs was manual lymph drainage.

  • My doctor would not give me diuretics for fluid retention as he said that they were contra indicative with pred.

  • I can understand your DR being unwilling to prescribe diuretics believing them to be contraindicated with Pred, especially if the latter has the effect of reducing potassium levels etc, as some diuretics can actually leach potassium. However, some diuretics are potassium-sparing so it's a bit complicated. The following is an extract from an article by the Mayo Clinic.

    "Diuretics can also affect blood potassium levels. You can develop too much potassium (hyperkalemia) if you take a potassium-sparing diuretic or too little potassium (hypokalemia) if you take a thiazide diuretic."

    This is why I prefer to try and adapt my dietary intake wherever possible rather than resort to medication - my body rebels against so many drugs as it is!

  • Hmm - depends what you use. There are 3 types and both thiazides and loop diuretics can cause problems alongside steroids so you have to monitor potassium levels more carefully. Potassium-sparing ones though can be used.

  • My ankles began to swell with blood pressure meds and wearing the average socks but I have discovered that Debenhams men's department have loose-topped socks... no more swollen ankles but maybe I'm just lucky ?!

  • When I was on 30mg I ended up having 4 ECG traces in the space of 2weeks, all clear given I was very breathless a thing that only went away when I got to about 8mg

  • Oh my goodness I have a long way to go! On Friday I reduce to 30mg.

  • Hi

    I look at it this way. Any reduction is a reduction. Progress. I went from 40 gradually to 22.5 and flared. Back to 30 and beginning to settle again. You managed a reduction however small or slowly. Well done and good luck to you . Be kind to yourself. At some point we will all get there 👍🏻Xx

  • Ask for ECG just to be safe,

  • I had a ECG and it was normal, as were the blood tests and chest X-rays

  • Hello, when you say you had tests for your heart, was it by a cardiologist or GP?

  • Our Health center is large and has a room set up for ECG,so when I saw the doc he just walked me 20yards down the corridor and had a nurse set me up with in 30 minutes was back in office been told everything was ok but just to be on safe side arranged follow-up and did 3more over next 2 weeks

  • Sounds like you have a very good medical centre. My EXG was done at my medical centre but I had to make an appointment and the couldn't fit it in for 10 days. However, it was ok and they never suggested doing another. I don't have any chest pains si I feel sure it's fluid causing the problem and not heart problems.

  • Just a thought, but a friend of mine blew up like that and went through all sorts of investigations until eventually they found the autoimmune thing

    Remitting Seronegative symmetrical Synovitis with Pitting Edema (RS3PE).

  • It is one of the things that should be looked for when making a PMR diagnosis.

  • Dear All,

    I'm on two diuretics Spironolactone 25mgs and Furosemide 40mgs but that is to help my very high blood pressure and its working. The downside is that I am weeing hourly all during the day and at least four times during the night. It's also made major inroads into the bulk that used to be my legs which grew to resemble tree trunks but which look like legs now and I can get my left leg elastic stocking on again. (Varicose veins).

    Regards

    Colin

  • I could have written this! I was dx with PMR oct 2015, and started pred. 15mg. Tapered down to 8,75 mg by jan. 2017. I have a type of chronic leukemia that triggers autoimmune conditions, and in january I was dx with Immune Thrombocytopenia and the pred. Dose was raised to 100mg. Tapering scedule fortunately a lot quicker than for PMR, so I'm on 20mg now. The worst problem is breathing! Constantly out of breath! Very unpleasant! Took a spirometry test yesterday, but I won't know the result until may8th.

  • Hi Sslhayes .... Yes!! Meeeee! I have put on a stone in the last 6 weeks. Everything else is as you describe. In January I was slim fit and bright and felt attractive and full of life. Today I feel just the way you describe. My Gp has started to reduce my pred but I'm going slower than he says (haven't owned up yet) but I trust the voices of experience I read here more than him! The Gp now says he thinks I have some other problem as well and is running further tests. I have no idea why as I experience nothing different to all the other posts I read here. I am diabetic and no thyroid too that's enough for me for the moment I don't want to know about anymore problems , he can keep them! good luck everybody .......

You may also like...